Alert archive / West Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 16, NWS Pittsburgh, PA

July 29, 2007Monroe County, Ohio; Marion County, Wetzel County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 29, 2007, 2:07 PM EDT for Monroe County, Ohio; Marion County, Wetzel County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2007, 2:07 PM EDT (18:07 UTC)
Expired
Jul 29, 2007, 5:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Monroe County, OH, Marion County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 108 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:47 PM EDTFLASH FLOOD4 Ssw Fairmont, WVSECTIONS OF ROUTE 73 S FLOODED. RAINFALL ESTIMATES OF AS MUCH AS 2.00 INCHES OF RAINFALL IN 40 MINUTES.
Jul 29, 3:05 PM EDTFLASH FLOOD3 E Fairmont, WVWIDESPREAD FLASH FLOODING OCCURRING IN THE WINFIELD AND PLEASANT VALLEY AREAS. EVACUATIONS ARE OCCURRING IN BOTH COMMUNITIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 291809
FFWPBZ
OHC111-WVC049-103-292100-
/X.NEW.KPBZ.FF.W.0016.070729T1807Z-070729T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 PM EDT SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN EAST CENTRAL OHIO...
  MARION COUNTY IN NORTHERN WEST VIRGINIA...
  WETZEL COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IS
  SHOWING THUNDERSTORMS MOVING VERY LITTLE ACROSS THE WARNED AREA.

RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.


LAT...LON 3950 8006 3968 8062 3981 8122 3964 8121
      3942 8015

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:46 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 29, 1:46 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
146 PM EDT SUN JUL 29 2007

.SYNOPSIS...
UNSETTLED WEATHER WILL SLOWLY DIMINISH BY EARLY IN THE WEEK...AS
HIGH PRESSURE GRADUALLY BUILDS ACROSS THE REGION. TEMPERATURES
WILL WARM TO ABOVE NORMAL BY MIDWEEK...WITH CONDITIONS BECOMING
MORE HUMID.

&&

.NEAR TERM /THROUGH MONDAY/...
SURFACE TROUGHING CONTINUES INTO TONIGHT. SURFACE RIDGING BUILDS
EAST TOWARD MONDAY. INCREASED SURFACE BASED INSTABILITY ACROSS THE
FORECAST AREA THIS AFTERNOON HAS LED TO SCATTERED THUNDERSTORM
DEVELOPMENT...MOSTLY OVER RIDGES WHERE LIFT IS ENHANCED. WITH LITTLE
FLOW THROUGH THE COLUMN AND PWATS AROUND 1.3 WILL CONTINUE TO SEE
SIGNIFICANT RAINERS THIS AFTERNOON AND EVENING...UNTIL THE DIURNAL
COMPONENT SUBSIDES. TEMPERATURES ON TRACK WITH GOING FORECAST.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
LINGERING ISOLATED SHWRS/TSTMS WILL END MONDAY EVENING WITH THE
LOSS OF HEATING. HIGH PRESSURE WILL BUILD ACROSS ALL AREAS BY
TUESDAY...WITH DRY AND SEASONABLY WARM CONDITIONS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MEDIUM RANGE MODELS CONTINUE TO SHOW FLAT RIDGING ACROSS THE
REGION FOR MIDWEEK...WITH FLATTENING OF THE RIDGE LATE IN
THE WEEK...AND A LOW AMPLITUDE TROUGH FOR NEXT WEEKEND.
WILL KEEP A DRY...WARM AND HUMID PATTERN THROUGH LATE WEEK.
WEDNESDAY THROUGH FRIDAY LOOK TO BE THE WARMEST DAYS...WITH
HIGHS NEAR 90 POSSIBLE FROM PITTSBURGH SOUTHWARD.

FOR NEXT WEEKEND...WITH SOME UNCERTAINTY/RUN TO RUN CONTINUITY
CONCERNS...WILL KEEP ONLY A SLIGHT CHC OF PRECIP FOR NEXT WEEKEND
FOR NOW WITH A SLIGHT COOLDOWN OF TEMPERATURES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
GENERALLY MVFR TO VFR CONDITIONS EXPECTED THROUGH SUNDAY WITH
VISIBILITY RESTRICTIONS IN FOG AND HAZE...AND SCATTERED MVFR CIGS.
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ARE ALSO POSSIBLE.
A FEW STORMS ALONG THE RIDGES WILL BE POSSIBLE ON SUNDAY AFTERNOON.
OTHERWISE HIGH PRESSURE BUILDS EAST ACROSS THE FORECAST AREA THROUGH
MIDWEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

31/30
Hazardous weather outlook, Jul 29, 5:12 AM EDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 AM EDT SUN JUL 29 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-300915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
512 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 12:05 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1205 PM EDT SUN JUL 29 2007

MDZ001-PAZ032-WVZ023-291800-
GARRETT-FAYETTE-PRESTON-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...UNIONTOWN...
CONNELLSVILLE...OHIOPYLE...KINGWOOD...TERRA ALTA
1205 PM EDT SUN JUL 29 2007

THROUGH 2 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS FAYETTE COUNTY PENNSYLVANIA...PRESTON COUNTY WEST
VIRGINIA...AND GARRETT COUNTY MARYLAND. THESE STORMS WILL MOVE
VERY LITTLE...PRODUCING RAINFALL OF UP TO 2 INCHES. LOCALIZED
FLOODING IS POSSIBLE...ESPECIALLY ACROSS LOW LYING AREAS AND
AREAS OF POOR DRAINAGE.
Special weather statement, Jul 29, 1:31 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT SUN JUL 29 2007

OHZ069-WVZ012-021-022-291930-
MONROE-WETZEL-MARION-MONONGALIA-
INCLUDING THE CITIES OF...WOODSFIELD...NEW MARTINSVILLE...
FAIRMONT...MORGANTOWN
131 PM EDT SUN JUL 29 2007

THROUGH 330 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP ACROSS PORTIONS OF EAST CENTRAL OHIO AND NORTHERN WEST
VIRGINA. THE STRONGER STORMS ARE CAPABLE OF PRODUCING CLOUD TO
GROUND LIGHTNING AND PEA SIZED HAIL. IN ADDITION...WITH THE
STORMS MOVING VERY LITTLE...RAINFALL OF OVER 1 INCH IS
POSSIBLE...PRODUCING LOCALIZED FLOODING...ESPECIALLY ACROSS
LOW LYING AREAS AND AREAS OF POOR DRAINAGE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:27 PM EDTSevere Thunderstorm WarningPBZMonroe63 min
Jul 29, 6:14 PM EDTSevere Thunderstorm WarningPBZBelmont61 min
Jul 29, 12:25 PM EDTFlash Flood WarningPBZPreston, Tucker3 hr
Jul 29, 2:37 PM EDTSevere Thunderstorm WarningPBZMarion53 min
Jul 29, 2:57 PM EDTSevere Thunderstorm WarningPBZMonongalia63 min
Jul 29, 3:35 PM EDTSevere Thunderstorm WarningPBZWetzel55 min
Jul 29, 5:01 PM EDTSevere Thunderstorm WarningPBZMarshall44 min

Nearby

Flash Flood Warnings in West Virginia, 2007Flash Flood Warnings in Ohio, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.